Minnesota, 2013

Winter Storm in Minnesota, April 9 to 11, 2013

April 9 to 11, 2013 · NWS FSD · 8 events in 8 counties and zones

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over all of southwest Minnesota from the early morning hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported along and for some distance north of Interstate 90.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over all of southwest Minnesota from the early morning hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported along and for some distance north of Interstate 90. These were followed by moderate to heavy snow and sleet accumulations. The ice accumulations, greater than a half inch in some areas, caused major tree and power line damage in the ice storm area. Fallen branches and limbs were numerous, trees were destroyed, roads were blocked, and some vehicles and homes suffered damages from the falling trees, limbs, and branches. There were also major power outages because of the power line and power pole damage. Strong winds with and following the storm, not strong enough to cause significant damage under dry conditions, contributed greatly to the tree and power line damage. The snow and sleet accumulations made travel difficult, especially in areas where downed trees and power lines were already causing road blockages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 8, 9:32 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 8, 9:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT MON APR 8 2013

.UPDATE...
ISSUED AT 825 PM CDT MON APR 8 2013

COMPLEX WEATHER SYSTEM EXPECTED TO BEGIN TO AFFECT THE AREA FOR
THE NEXT 2 TO 3 DAYS. RADAR SHOWS PRECIPITATION ALREADY
APPROACHING GREGORY COUNTY. THE COLD AIR HAS MOVED INTO AREAS WEST
OF THE JAMES FASTER THAN EXPECTED WITH MOST AREAS WEST OF A HURON
TO GREGORY SD LINE ALREADY AT OR BELOW FREEZING AS IS BROOKINGS.
IN ADDITION...KABR 00Z SOUNDING SHOWS A COLD LAYER DOWN TO -6C AT
925 MB. FOR AREAS THAT ARE ABOVE FREEZING HIGHER IN THE
ATMOSPHERE...THIS TYPE OF SOUNDING IS VERY SUPPORTIVE OF SLEET
RATHER THAN FREEZING RAIN. NAM AND RAP BUFR SOUNDINGS ALSO DEPICT
THIS COLD LAYER BELOW THE WARM LAYER OF AIR OVER MOST OF SOUTHEAST
SD INCLUDING SIOUX FALLS AND YANKTON. BUT NOT QUITE AS COLD TOWARD
MARSHALL AND SLAYTON. THIS SUGGESTS THAT THE PERIOD OF FREEZING
RAIN MAY NOT LAST AS LONG AS PREVIOUSLY EXPECTED IN SE SD BUT
THERE COULD BE A QUITE A PERIOD OF SLEET BETWEEN THE HEAVY
SNOWFALL TOWARD HON AND 9V9 AND THE RAIN THAT WILL BE FALLING OVER
MOST OF NW IA. IF THIS SCENARIO PANS OUT...WOULD EXPECT THAT MOST
AREAS IN SE SD WILL SEE AT MOST 0.15 IN. OF ICE ACCUM WITH MOST
AREAS RECEIVING LESS THAN A TENTH OF AN INCH. HOWEVER...LOCATIONS
NEAR SIOUX FALLS AND YANKTON COULD SEE UP TO AN INCH OF SLEET
LATER TONIGHT AND TUESDAY MORNING. OVER SW MN...WHERE TEMPERATURE WILL BE
MARGINAL FOR SLEET...THERE IS STILL THE POTENTIAL FOR UP TO A
QUARTER INCH OF ICE BEFORE IT CHANGES TO A MIX OF SLEET AND SNOW
LATER IN THE MORNING. LATER IN THE DAY ON TUESDAY...PRECIPITATOIN
RATES ARE EXPECTED TO DECREASED SOUTH OF A MARSHALL TO LAKE ANDES
LINE. WOULD NOT BE SURPRISED IS PORTIONS OF THIS AREA GO BACK TO
FREEZING DRIZZLE WHERE TEMPERATURES ARE EXPECTED TO BE BELOW
FREEZING...AND DRIZZLE IN NW IA WHERE IT WILL BE ABOVE FREEZING.
FOR SIMPLICITY WILL JUST KEEP IT AS MENTION OF FREEZING RAIN OR
RAIN IN FORECAST.

BASED ON THIS SCENARIO...HAVE DECIDED TO GO WITH A WINTER STORM
WARNING BEGINNING AT 06Z...1 AM CDT TUE...FOR
LYON...LINCOLN...PIPESTON...AND MURRAY COUNTIES IN SW MN. FOR THE
REMAINDER OF THE CURRENT WINTER STORM WATCH...INCLUDING SIOUX
FALLS AND CANTON...WILL GO WITH A WINTER WEATHER ADVISORY FROM
09Z...4 AM CDT TUE...THROUGH 00Z WED...AND THEN CONTINUE THE
WATCH FROM 00Z WED THROUGH 00Z THU.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 351 PM CDT MON APR 8 2013

AS HAS BEEN THE CASE THE LAST FEW DAYS...THIS SYSTEM CONTINUES TO BE
PROBLEMATIC WITH PRECIPITATION TYPE ISSUES.  TONIGHT IT APPEARS AS THOUGH A
BAND OF PRECIPITATION WILL DEVELOP ACROSS EAST CENTRAL NEBRASKA AND
LIFT NORTH THROUGH THE OVERNIGHT.  AS IT MOVES INTO THE COOLER
AIR...PRECIPITATION ALONG AND WEST OF A LINE FROM YANKTON TO SIOUX
FALLS TO MARSHALL IS EXPECTED TO ENCOUNTER WARM NOSE ALOFT FROM
800-700 MB...BUT WITH SUB FREEZING TEMPERATURES AT THE SURFACE FALL
AS FREEZING RAIN.  AS THE WARM LAYER GRADUALLY COOLS FROM
WEST...PRECIPITATION ALONG AND WEST OF THE JAMES RIVER VALLEY MAY
CHANGE OVER TO SNOW.  SNOW SHOULD BE FAIRLY WET AND HEAVY...SO
DESPITE STRONG WINDS THINK THE MAIN THREAT WILL BE ICING AND SNOW AS
OPPOSED TO BLOWING SNOW.  THEREFORE...AM GOING WINTER STORM WARNING
FOR COMBINATION OF SNOW AND ICING ISSUES THROUGH THE FORECAST
PERIOD.

ONCE THE PRECIPITATION BAND LIFTS TO THE NORTH...QUESTIONS START TO
ENTER INTO THE FORECAST.  WITH LACK OF LARGE SCALE FORCING ACROSS
THE AREA...AM CONCERNED THAT PRECIPITATION MAY SHUT DOWN FOR A BULK
OF THE DAY ON TUESDAY.  LARGE SCALE SUBSIDENCE ALOFT LEADS MID LEVEL
DRYING TO THE POINT WHERE THE DENDRITIC LAYER REMAINS UNSATURATED.
WHAT IS VERY INTERESTING ARE MODEL SOUNDINGS ARE NEARLY CONVECTIVE
WITH STEEP LAPSE RATES ALOFT FROM NEAR 800 MB WITH LITTLE CAPPING.
IF CONVECTIVE POTENTIAL REMAINS UNREALIZED...SHOULD BE LEFT WITH
AREAS OF DRIZZLE/FREEZING DRIZZLE UNTIL THE THE MAIN WAVE APPROACHES
TUESDAY EVENING. MODEL DIFFERENCES CONTINUE WITH TEMPERATURE
PROFILES.  GFS CONTINUES TO BE MORE AGGRESSIVE WITH COLD AIR THAN
NAM...RESULTING IN SNOW FORECAST 50-70 MILES FURTHER TO THE EAST
THAN THE NAM.  NAM LEADS TO A FAIRLY BROAD AREA WITHIN 30-40 MILES
EAST/WEST OF ICE FROM LAKE ANDES THROUGH BROOKINGS.  STILL HAVE AXIS
WITHIN THE SAME REGION FOR HEAVIEST ICING POTENTIAL...WITH ICE
AMOUNTS UP TO A THIRD OF AN INCH OF ICE. IF THIS ICE WERE TO BECOME
A REALITY...THERE IS A SIGNIFICANT CONCERN WITH THE STRONG WIND OF
THE IMPACT IT WOULD HAVE WITH POWER LINES AND TREES ACROSS THE AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 351 PM CDT MON APR 8 2013

AS COLDER AIR WORKS IN ALOFT...EXPECT PRECIPITATION TO CHANGE OVER
TO SNOW TUESDAY NIGHT INTO WEDNESDAY ACROSS THE AREA.  HEAVIEST
PRECIPITATION SHOULD BE EXPECTED ACROSS THE AREA TUESDAY NIGHT WITH
UPPER WAVE MOVING THROUGH...AND THEN THE TROWAL SETTING UP ON
WEDNESDAY INTO THURSDAY.

SYSTEM PULLING OUT A LITTLE SLOWER...SO WILL LINGER A CHANCE OF
LIGHT SNOW INTO THURSDAY...ESPECIALLY ACROSS OUR EAST. POTENTIALLY
COULD SEE ANOTHER INCH OR TWO IN NORTHEAST PARTS OF THE CWA INTO
THIS PERIOD. BRIEF BREAK IN PRECIP STILL LOOKS OK BETWEEN WAVES
FRIDAY/FRIDAY NIGHT...AND IF ECMWF IS CORRECT THIS BREAK COULD
EXTEND INTO THE WEEKEND AS WELL...AS THIS MODEL IS SLOWER THAN
GFS/GEM WITH NEXT NORTHERN STREAM WAVE TO AFFECT THE AREA. HOWEVER
GIVEN UNCERTAINTY WITH TIMING WILL KEEP LOW POPS STARTING WITH A
SLIGHT CHANCE SATURDAY...THEN GENERALLY LOW TO MID CHANCE RANGE
SATURDAY NIGHT THROUGH MONDAY.

TEMPERATURES ARE ANOTHER ISSUE THROUGH THE EXTENDED. TEMPERATURE
CONSENSUS FORECAST SEEMS TO BE WEIGHTED TOWARD NUMERICAL GUIDANCE
WHICH TRENDS TOWARD MUCH WARMER CLIMATOLOGY. HOWEVER...RAW MODEL
GUIDANCE REMAINS ON THE COOL SIDE OF NORMAL THROUGHOUT THE PERIOD
AND HAVE HEDGED TEMPERATURES DOWN A FEW DEGREES TO ACCOUNT FOR THIS.
UNFORTUNATELY...THIS INTRODUCES POTENTIAL FOR RAIN/SNOW MIX AT TIMES
ACROSS OUR NORTHERN CWA WITH ANY PRECIPITATION THROUGH WEEKEND INTO
MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1032 PM CDT MON APR 8 2013

WIDESPREAD IFR CEILINGS CAN BE EXPECTED THROUGH 06Z WEDNESDAY.
FREEZING RAIN AND SLEET WILL DEVELOP DURING THE NIGHT WEST OF YKN-
FSD-MML WITH RAIN AND ISOLATED THUNDERSTORMS TO THE EAST. THE
RAIN WILL CHANGE OVER TO SNOW WEST OF A BKX-PKS LINE AFTER 12Z
TUESDAY...WITH RAIN...FREEZING RAIN OR SLEET TO THE EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR SDZ062-
     066-067-069-070.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR SDZ038>040-
     053>056-059>061-065-068.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     EVENING FOR SDZ062-066-067-069-070.

     WINTER STORM WARNING UNTIL 1 PM CDT WEDNESDAY FOR SDZ050-052-057-
     058-063-064.

MN...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR MNZ098.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     EVENING FOR MNZ098.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ071-072-080-
     097.

IA...NONE.
NE...NONE.
&&

UPDATE...SCHUMACHER
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 8, 4:12 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT MON APR 08 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
512 PM CDT MON APR 08 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A WINTRY MIX OF RAIN OR FREEZING RAIN WILL DEVELOP WEST OF A
YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA DURING THE
NIGHT...CHANGING TO SNOW WEST OF PICKSTOWN TO BROOKINGS LINE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...VERY STRONG LOW PRESSURE WILL BRING A
WINTRY MIX OF RAIN...FREEZING RAIN AND SNOW TO THE AREA.
SIGNIFICANT SNOW IS EXPECTED FROM EAST CENTRAL TO SOUTH CENTRAL
SOUTH DAKOTA...WITH AMOUNTS OVER 8 INCHES QUITE LIKELY IN THOSE
AREAS. FURTHER EAST...ICING IS A THREAT ALONG AN AXIS FROM
YANKTON...TO SIOUX FALLS...TO BROOKINGS AND INTO THE NORTHERN
SECTIONS OF SOUTHWEST MINNESOTA. SOME OF THESE AREAS COULD
RECEIVE A QUARTER INCH OF ICE FROM LATE TONIGHT THROUGH TUESDAY
EVENING. EVENTUALLY...SOME SNOW WILL LIKELY OCCUR IN NORTHWEST
IOWA AND ADJACENT AREAS WITH LIGHT AMOUNTS EXPECTED LATE TUESDAY
NIGHT OR WEDNESDAY. WINDS WILL BE STRONG...AVERAGING 25 TO 35 MPH
FROM THE NORTH WHICH WILL CREATE BLOWING SNOW IN AREAS WHERE SNOW
IS EXPECTED. IN ADDITION...IF SIGNIFICANT ICING DEVELOPS...WINDS
OF THIS MAGNITUDE CAN CREATE STRESS ON POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Pipestone

When
April 9, 2:00 AM CST to April 11, 6:00 AM CST
Where
Pipestone forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain producing light to moderate ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 13.7 inches at Pipestone. The combination of ice accumulations and wind brought down several branches, limbs, and power lines, blocking some roads and causing a few power outages. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.

Winter Storm, Murray

When
April 9, 2:00 AM CST to April 11, 6:00 AM CST
Where
Murray forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to a half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 9.4 inches at Slayton. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Rock

When
April 9, 2:00 AM CST to April 11, 6:00 AM CST
Where
Rock forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to a half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 6.7 inches at Luverne. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Lincoln

When
April 9, 3:00 AM CST to April 11, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain and freezing drizzle producing light ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 12.5 inches at Ivanhoe. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.

Winter Storm, Lyon

When
April 9, 3:00 AM CST to April 11, 6:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain and freezing drizzle producing light ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 14.5 inches near Marshall. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.

Winter Storm, Cottonwood

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Cottonwood forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to a half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 7.4 inches at Windom. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Nobles

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Nobles forecast zone
Property damage
$25 million
Reported by
Emergency Manager
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to a half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 10 inches near Worthington. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage, with the rural cooperatives alone reporting 16 million dollars in damages. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Jackson

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Jackson forecast zone
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to a half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 5 to 10 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage, with the rural cooperatives alone reporting 6 million dollars in damages. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448255, 448256, 448258, 448251, 448253, 448257, 448259, 448260.